Another diabetes vitamin deficiency?

Metformin and Vitamin B12 DeficiencyDo you take metformin? Has your doctor ever tested your levels of vitamin B12?

Research has shown that metformin use can increase the risk of B-12 deficiency in patients taking insulin. It's not a simple matter of self treatment, however — before starting a supplement regimen, ask your doctor to test your vitamin B levels.

In one study, 390 participants, all of whom had diabetes, were divided into two groups: half were given 850mg of metformin three times a day for an average of 4.3 years, and the other half of the participants were given a placebo (a pill that looked the same but was inactive). B12 levels were recorded every 13 months. Researchers found that B12 levels in those taking metformin were 19 percent lower than those taking the placebo.

Low levels of vitamin B12 can cause fatigue and anemia, which can compound the difficulty of diabetes management. Symptoms or not, however, if you take metformin, ask your doctor for a test.

 

Sign up for FREE dLife Newsletters

dLife Membership is FREE! Get exclusive access, free recipes, newsletters, savings, and much more! FPO

Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
Congratulations!
You are subscribed!